Debris Flow, Carroll
- When
- July 21, 12:45 AM CST to 1:10 AM CST
- Where
- Carroll forecast zone
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
5 to 2 inches in under an hour caused a mudslide across Illinois 84 in Carroll County. 5 miles northeast of Marcus, Illinois).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rain of 1.5 to 2 inches in under an hour caused a mudslide across Illinois 84 in Carroll County. The location was one third of a mile north of the Highway 84 bridge, on the northwest side of Mississippi Palisades State Park (or 0.5 miles northeast of Marcus, Illinois). At 0115 CST a vehicle hit the mudslide causing an accident. Fortunately the occupants of the vehicle were not injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 8:35 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 935 PM CDT SUN JUL 20 2003 JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT THE THUNDERSTORMS HAVE FINALLY MATERIALIZED. DVN... IA...NONE. IL...NONE. MO...NONE. LE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED FLOODING AND ISOLATED TORNADOES. THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED LARGE HAIL. SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL. HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE HOUR...RESULTING IN LOCALIZED FLOODING. EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1244 AM 4W ALEDO IL 60 MPH TSTM GUST.
07/21/03 MERCER REPORTED BY STATE TROOPER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1259 AM DAVENPORT IA 2.10 INCHES RAIN.
07/21/03 SCOTT CORNER OF RIPLEY.
AND 3RD ST. SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 AM ALEDO IL MANY TREES AND POWER
07/21/03 MERCER LINES DOWN.
REPORTED BY STATE TROOPER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 AM KEITHSBURG BLACKTOP IL 50-60 MPH TSTM WIND.
07/21/03 MERCER AND HENDERSON HOUSE STRUCK BY LIGHTNING
COUNTY LINE. AND ON FIRE.
REPORTED BY STATE TROOPER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
122 AM CDT MON JUL 21 2003 COR
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1236 AM MUSCATINE IA MULBERRY ST. TREE STRUCK.
07/21/03 MUSCATINE BY LIGHTNING. AT CEDAR AND
MULBERRY, WATER CAR BUMPER
DEEP. SPOTTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
120 AM GALVA IL TREES DOWN ALL AROUND
07/21/03 HENRY TOWN. .88 INCH HAIL
AT 1:20 AM. HENRY CO.
EMERGENCY MANAGER.The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369174.